Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Phoenix, AZ

July 29, 2005Maricopa County, Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 29, 2005, 5:38 PM MST for Maricopa County, Yuma County, Arizona. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2005, 5:38 PM MST (00:38 UTC)
Expired
Jul 29, 2005, 6:45 PM MST
In force
67 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 108 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:27 PM MSTTSTM WND DMG5 Ne Tacna, AZPOWER POLES DOWNED AT AVENUE 45E AND COUNTY 5TH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
3055 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 300038
SVRPSR
AZC013-027-300145-
/O.NEW.KPSR.SV.W.0056.050730T0038Z-050730T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
538 PM MST FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

* UNTIL 645 PM MST

* AT 528 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF 
  DATELAND.  THIS STORM WAS BUILDING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TYSON...TACNA AND MOHAWK.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3265 11323 3293 11333 3277 11401 3249 11383

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:15 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 3:15 PM MST, 2 hours 23 minutes before
AZZ020>028-CAZ030>033-300600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST FRI JUL 29 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-NEW MEXICO BORDER
TONIGHT THROUGH EARLY NEXT WEEK...THEN WILL MOVE INTO THE FOUR
CORNERS AREA. AN EAST TO SOUTHEAST FLOW AROUND THIS UPPER HIGH WILL
BRING ABUNDANT MOISTURE FROM NORTHWEST MEXICO INTO OUR REGION. THIS
WILL RESULT IN AN INCREASE IN AFTERNOON AND EVENING THUNDERSTORMS
TONIGHT THROUGH THE WEEKEND. A MINOR DECREASE IN THE THUNDERSTORMS
IS EXPECTED MONDAY AND TUESDAY...INCREASING AGAIN WEDNESDAY AND
THURSDAY AS A DISTURBANCE ROTATING AROUND THE UPPER HIGH MOVES WEST
THROUGH OUR REGION.

&&

.DISCUSSION...
UPPER HIGH HAS MOVED INTO SOUTHERN CO TODAY AND WILL REMAIN IN NEAR
CO/NM BORDER THROUGH EARLY NEXT WEEK. THIS WILL KEEP AN E-SELY FLOW
ACROSS OUR REGION. THERE IS A LARGE POOL OF MOISTURE IN NW MEXICO
AND ITS CONVECTION STARTED BY MID MORNING...MUCH EARLIER THAN
YESTERDAY. THIS MOISTURE HAS BEEN AND WILL CONTINUE TO SLOWLY EDGE
NORTHWARD AND GFS SHOWS THAT THE UPPER FLOW MOVES A GOOD PORTION OF
THIS MOISTURE INTO SOUTH CENTRAL AZ THEN WESTWARD ACROSS OUR REGION
BY LATE SAT AND SUN. ALSO...AS NOTED IN THIS MORNINGS DISCUSSION...
GOOD LOW LEVEL SURGE TOOK PLACE AT YUMA OF WHICH THIS MOISTURE HAS
ALSO SPREAD OUT ACROSS THE DESERTS. 850 MB DEW POINTS OF 10C THIS
MORNING AT YUM/PHX PER SOUNDING EXPECTED TO RISE TO AROUND 15C
SAT/SUN. THUS WITHOUT QUESTION THE BOTTOM LINE IS THAT AIRMASS OVER
OUR REGION IS VERY MOIST. ADD TO THIS AN INVERTED TROF NEAR THE
MEXICAN BORDER AND DISTRUBANCES ROTATING AROUND HI. THERE IS ALSO A
GOOD STEERING FLOW OF E AROUND 20 KTS. THIS WILL ALL RESULT IN  VERY
ACTIVE THUNDERSTORMS OVER OUR REGION THIS WEEKEND. THIS MORNINGS PHX
SOUNDING ALSO SHOWS GOOD CAPE SO BASED ON ALL THIS HAVE DECIDED TO
INCREASE THE CHANCE OF STORMS FOR SOUTH CENTRAL AZ TONIGHT. BY
MON/TUES THE SE FLOW BECOMES MORE E AND BRIEFLY BRINGS IN LESS MOIST
AIR FOR A POSSIBLY A BRIEF DECREASE IN THUNDERSTORM ACTIVITY. BUT BY
WED/THURS MODELS SHOW A VERY STRONG VORTMAX ROTATING AROUND UPPER
HIGH WHICH BY NOW IS NEAR THE 4 CORNERS. THIS VORTMAX MOVES FROM E
CENTRAL AZ THROUGH SOUTH CENTRAL AND SW AZ / SE CA WED/EARLY THURS.
MID LEVEL STEERING FLOW IS AGAIN E AT 10-15 KTS. RESULT WILL BE AN
INCREASE IN THUNDERSTORM ACTIVITY WED/THURS.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.CLIMATE...
TEN YEARS AGO TODAY...IN 1995...PHOENIX SET A RECORD HIGH
TEMPERATURE FOR THE FOURTH CONSECUTIVE DAY...A RATHER UNUSUAL
OCCURRENCE. THE RECORD HIGHS WERE: 116 DEGREES ON 7/26...118 DEGREES
ON 7/27... 121 DEGREES ON 7/28...AND 115 DEGREES ON 7/29. THE 121
DEGREE READING ON THE 28TH WAS THE SECOND HOTTEST DAYTIME HIGH IN
RECORDED HISTORY. YUMA RECORDED ITS HOTTEST TEMPERATURE IN RECORDED
HISTORY...124 DEGREES...THAT SAME DAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

DKS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 29, 6:05 AM MST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
605 AM MST FRI JUL 29 2005

AZZ022-023-027-028-300200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
605 AM MST FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...
AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...
WITH THE BEST CHANCE THIS WEEKEND AND DURING THE MIDDLE OF NEXT WEEK.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-TO-GROUND
LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ024-300200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
605 AM MST FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ021-026-300200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
605 AM MST FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN
PORTIONS OF LA PAZ AND YUMA COUNTIES.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-
TO-GROUND LIGHTNING.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-TO-
GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ020-025-CAZ031>033-300200-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
605 AM MST (605 AM PDT) FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR
DUST...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL LIKELY OCCUR
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR DUST...AND
CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ030-300200-
JOSHUA TREE NATIONAL PARK/JTNP/-
605 AM PDT FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON OR EARLY EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:42 PM MSTSevere Thunderstorm WarningPSRYuma33 min
Jul 30, 12:20 AM MSTSevere Thunderstorm WarningPSRLa Paz59 min
Jul 30, 12:20 AM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Jul 30, 3:17 PM MSTSevere Thunderstorm WarningPSRLa Paz58 min
Jul 30, 4:12 PM MSTSevere Thunderstorm WarningPSRLa Paz63 min
Jul 30, 4:48 PM MSTSevere Thunderstorm WarningPSRMaricopa57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.